Exit Time, Green Function and Semilinear Elliptic Equations

Rami Atar (Technion)
Siva Athreya (Indian Statistical Institute)
Zhen-Qing Chen (University of Washington)


Let $D$ be a bounded Lipschitz domain in $R^n$ with $n\geq 2$ and $\tau_D$ be the first exit time from $D$ by Brownian motion on $R^n$. In the first part of this paper, we are concerned with sharp estimates on the expected exit time $E_x [ \tau_D]$. We show that if $D$ satisfies a uniform interior cone condition with angle $\theta \in ( \cos^{-1}(1/\sqrt{n}), \pi )$, then $c_1 \varphi_1(x) \leq E_x [\tau_D] \leq c_2 \varphi_1 (x)$ on $D$. Here $\varphi_1$ is the first positive eigenfunction for the Dirichlet Laplacian on $D$. The above result is sharp as we show that if $D$ is a truncated circular cone with angle $\theta < \cos^{-1}(1/\sqrt{n})$, then the upper bound for $E_x [\tau_D]$ fails. These results are then used in the second part of this paper to investigate whether positive solutions of the semilinear equation $\Delta u = u^{p}$ in $ D,$ $p\in R$, that vanish on an open subset $\Gamma \subset \partial D$ decay at the same rate as $\varphi_1$ on $\Gamma$.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 50-71

Publication Date: January 14, 2009

DOI: 10.1214/EJP.v14-597


  1. Athreya, Siva. On a singular semilinear elliptic boundary value problem and the boundary Harnack principle. Potential Anal. 17 (2002), no. 3, 293--301. MR1917811 (2003f:35089)
  2. Bandle, Catherine; Marcus, Moshe. ``Large'' solutions of semilinear elliptic equations: existence, uniqueness and asymptotic behaviour. Festschrift on the occasion of the 70th birthday of Shmuel Agmon. J. Anal. Math. 58 (1992), 9--24. MR1226934 (94c:35081)
  3. Bass, Richard F. Probabilistic techniques in analysis. Probability and its Applications (New York). Springer-Verlag, New York, 1995. xii+392 pp. ISBN: 0-387-94387-0 MR1329542 (96e:60001)
  4. Bass, Richard F.; Burdzy, Krzysztof. A boundary Harnack principle in twisted Hölder domains. Ann. of Math. (2) 134 (1991), no. 2, 253--276. MR1127476 (92m:31006)
  5. M. Bieniek.; K. Burdzy . On Fleming-Viot model. In preparation.
  6. Bogdan, Krzysztof. The boundary Harnack principle for the fractional Laplacian. Studia Math. 123 (1997), no. 1, 43--80. MR1438304 (98g:31005)
  7. Bogdan, Krzysztof. Sharp estimates for the Green function in Lipschitz domains. J. Math. Anal. Appl. 243 (2000), no. 2, 326--337. MR1741527 (2001b:31007)
  8. Chen, Z.-Q.; Williams, R. J.; Zhao, Z. On the existence of positive solutions of semilinear elliptic equations with Dirichlet boundary conditions. Math. Ann. 298 (1994), no. 3, 543--556. MR1262775 (95b:35065)
  9. Choi, Y. S.; Lazer, A. C.; McKenna, P. J. On a singular quasilinear anisotropic elliptic boundary value problem. Trans. Amer. Math. Soc. 347 (1995), no. 7, 2633--2641. MR1277103 (95i:35087)
  10. Chung, Kai Lai; Zhao, Zhong Xin. From Brownian motion to Schrödinger's equation. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 312. Springer-Verlag, Berlin, 1995. xii+287 pp. ISBN: 3-540-57030-6 MR1329992 (96f:60140)
  11. Davies, E. B. Heat kernels and spectral theory. Cambridge Tracts in Mathematics, 92. Cambridge University Press, Cambridge, 1989. x+197 pp. ISBN: 0-521-36136-2 MR0990239 (90e:35123)
  12. Davies, E. B.; Simon, B. Ultracontractivity and the heat kernel for Schrödinger operators and Dirichlet Laplacians. J. Funct. Anal. 59 (1984), no. 2, 335--395. MR0766493 (86e:47054)
  13. DeBlassie, R. Dante. The lifetime of conditioned Brownian motion in certain Lipschitz domains. Probab. Theory Related Fields 75 (1987), no. 1, 55--65. MR0879551 (88g:60200)
  14. Dynkin, Eugene B. An introduction to branching measure-valued processes. CRM Monograph Series, 6. American Mathematical Society, Providence, RI, 1994. x+134 pp. ISBN: 0-8218-0269-0 MR1280712 (96f:60145)
  15. Dynkin, E. B.; Kuznetsov, S. E. Solutions of nonlinear differential equations on a Riemannian manifold and their trace on the Martin boundary. Trans. Amer. Math. Soc. 350 (1998), no. 11, 4521--4552. MR1443191 (99c:60168c)
  16. Fabbri, Jean; Veron, Laurent. Singular boundary value problems for nonlinear elliptic equations in nonsmooth domains. Adv. Differential Equations 1 (1996), no. 6, 1075--1098. MR1409900 (97f:35067)
  17. Gilbarg, David; Trudinger, Neil S. Elliptic partial differential equations of second order. Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 224. Springer-Verlag, Berlin, 1983. xiii+513 pp. ISBN: 3-540-13025-X MR0737190 (86c:35035)
  18. Gmira, Abdelilah; Véron, Laurent. Boundary singularities of solutions of some nonlinear elliptic equations. Duke Math. J. 64 (1991), no. 2, 271--324. MR1136377 (93a:35053)
  19. Grüter, Michael; Widman, Kjell-Ove. The Green function for uniformly elliptic equations. Manuscripta Math. 37 (1982), no. 3, 303--342. MR0657523 (83h:35033)
  20. Kulczycki, Tadeusz. Intrinsic ultracontractivity for symmetric stable processes. Bull. Polish Acad. Sci. Math. 46 (1998), no. 3, 325--334. MR1643611 (99j:60115)
  21. Lazer, A. C.; McKenna, P. J. On a singular nonlinear elliptic boundary-value problem. Proc. Amer. Math. Soc. 111 (1991), no. 3, 721--730. MR1037213 (91f:35099)
  22. Le Gall, Jean-François. The Brownian snake and solutions of $Delta u=usp 2$ in a domain. Probab. Theory Related Fields 102 (1995), no. 3, 393--432. MR1339740 (96c:60098)
  23. Loewner, Charles; Nirenberg, Louis. Partial differential equations invariant under conformal or projective transformations. Contributions to analysis (a collection of papers dedicated to Lipman Bers), pp. 245--272. Academic Press, New York, 1974. MR0358078 (50 #10543)
  24. Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7 MR1725357 (2000h:60050)
  25. Zhao, Zhong Xin. Green function for Schrödinger operator and conditioned Feynmanmhy Kac gauge. J. Math. Anal. Appl. 116 (1986), no. 2, 309--334. MR0842803 (88f:60142)

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.